Your ears can be damaged by a remarkably common number of medications. From tinnitus medications that stop the ringing in the ears to drugs that could lead to hearing loss, here’s the low-down on medications that impact your hearing for better or for worse.
Your Ears Can be Impacted by Drugs
The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Do you regularly take over-the-counter medication? Or are you taking ones that your doctor prescribes? All medications have risks, and even though risks and side effects might be mentioned in the paperwork, no one ever thinks they’ll be impacted. That’s the reason why emphasizing that certain medications could increase your chance of hearing loss is so significant. Certain medications can, on a positive note, assist your hearing, like tinnitus medication. But how can you know which medicines are safe and which ones are the medications will be hazardous? But if you get prescribed with a drug that is recognized to lead to loss of hearing, what can you do? Here’s the long and short on medications.
1. Over-the-Counter Pain Relievers That Affect Your Hearing
The fact that such an everyday thing could cause loss of hearing. Experts looked at the type of pain relievers, frequency and duration along with hearing loss frequency. This link is supported by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Ongoing, regular use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times a week. You typically see this regularity in people with chronic pain. Temporary hearing loss can result from using too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s almost double the risk of hearing loss if they were using this drug to manage chronic pain. To be clear, prescription drugs are just as bad. Here are a few prescription medications that could cause loss of hearing:
It’s unclear specifically what causes this hearing loss. These drugs could decrease the flow of blood to your sensitive inner ear, which over time would destroy nerves that detect sound. That’s why sustained use of these drugs could lead to permanent loss of hearing.
2. Some Antibiotics Are Ototoxic
Most antibiotics are most likely reasonably safe when used as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside could increase hearing loss. Human studies haven’t yet come up with reliable data because they are in the early phases. But there have been a few individuals who appear to have developed hearing loss after taking them. Results from animal-testing are convincing enough. There may be something to be concerned about according to the medical community. Each time mice take these antibiotics, they eventually get hearing loss. The following ailments are generally treated with Aminoglycoside antibiotics:
- Tuberculosis (TB)
- Certain other respiratory diseases
- Bacterial meningitis
- Cystic fibrosis
Compared with the majority of antibiotics, they’re more often used over a prolonged period of time to manage chronic infections. Pneumonia and children’s ear infection were, until not long ago, typically treated with Neomycin. Alternate options are now being prescribed by doctors because of concerns about side effects. Why certain antibiotics worsen hearing loss still demands more research. It seems that lasting damage may be caused when these medications create inflammation of the inner ear.
3. How Quinine Affects Your Hearing
Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been used to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been numerous cases documented where malaria patients treated with quinine have suffered from reversible loss of hearing.
4. Chemo Drugs Can Injure Your Hearing
When you go through chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are loading the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the medications that are under scrutiny at are:
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
- Cisplatin commonly known as Platinol
But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. While you’re dealing with chemo, a hearing care professional may be able to help you keep track of your hearing. Or you could let us know what your individual scenario is and discover if there are any recommendations we can make.
5. Hearing Loss And Loop Diuretics
You could be taking diuretics to help regulate fluid balance in your body. But the body can ultimately be dehydrated by going too far in one direction when attempting to regulate the issue with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Even though it’s normally temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep happening, loss of hearing could be irreversible. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the permanent damage a lot worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor about any side effects that might happen when combined with other drugs you’re taking.
If You Are Using Medications That Cause Hearing Loss What Can You do?
You should speak with your doctor before you stop using any drugs they have prescribed. Before you talk to your doctor, you should take inventory of all your medications. You can ask your doctor if there is an alternative to any medications that cause hearing loss. You can also reduce your dependence on medications with certain lifestyle changes. You can have a healthier life, in some situations, with small modifications to your diet and some exercise. Your immune system can be improved while pain and water retention can also be decreased with these changes. You should make an appointment to get your hearing evaluated as soon as you can specifically if you are taking any ototoxic medication. It can be difficult to notice hearing loss at first because it progresses quite slowly. But don’t be mistaken: it can impact your happiness and health in ways you may not realize, and recognizing it early gives you more options for treatment.